Insulin Overdose
Insulin Pens

Insulin is a hormone naturally produced by the pancreas. It enables the body to use the sugar in food as a source of energy. When the body does not produce enough insulin, or when the insulin produced by the body is not effective enough, the condition is called diabetes mellitus. It allows sugar levels in the blood to become very high. Diabetics must use man-made insulin or insulin that comes from pigs (which is very similar to human insulin) to lower these high blood sugar levels.

One danger with insulin is insulin overdose. Symptoms of an insulin overdose reflect very low blood sugar levels and include headache, irregular heartbeat, increased heart rate or pulse, sweating, tremor, nausea, increased hunger, and anxiety. It can cause low blood sugar (hypoglycemia). If you suspect overdose, seek medical attention immediately. For further information on insulin and suicide, read Risk Factors For Type 1 Diabetes.

But, what if there is misuse of insulin. There are reports about the intentional overdose of insulin. The intentional overdosing of insulin is probably more common than what is generally appreciated. There are also reports of insulin abuse by injecting larger doses that lead to mild hypoglycemic state. This is extremely dangerous. Intentional massive overdoses of insulin are meant to commit suicide. The main danger connected with insulin overdose is the resultant hypoglycemia and its effects on the central nervous system; hypokalemia, hypophosphatemia, and hypomagnesemia also can develop with excess insulin administration. Dextrose infusion, with liberal oral intake when possible, and monitoring for electrolyte changes, making adjustments as needed, are recommended for the treatment of intentional insulin overdose.

The link between insulin and suicide is disturbing. Though rare, it encourages diabetes insulin misuse. Insulin is intended for diabetes treatment and diabetes care. Insulin which is a panacea for all type diabetes- type 1 diabetes or juvenile diabetes, type 2 diabetes and gestational diabetes should not be abused. Diabetes education and joining diabetes association may help you out and then you won't perhaps think of insulin overdose.